Kynurenine (KYN) is the first stable metabolite of the kynurenine pathway, the major route of tryptophan. (TRP) metabolIsm. In the liver, cortisol-inducible tIyptophan-2,3-dioxygenase (TDO) is the first enzyme and rate limiting step. In extrahepatic tissues, it is superceded by indoleamine-2,3-dioxygenase (IDO), an enzyme with a wider substrate specificity. Earlier work in this research group has found substantial elevations in plasma KYN in fasting Tourette's Syndrome (TS) patients with normal TRP and neopterin. The aim of our initial pilot study was to confirm this increase in KYN in fasting human TS patients compared with normal controls, and to see how changes in diet :ay influence certain kynurenine pathway variables. However, we failed to detect a change in plasma KYN, TRP, kynurenic acid (KYNA), neopterin or cortisol between the fasting TS and control groups. Moreover, none of the variables was affected by dietary status, and thus
candidates selected for the larger cross-sectional study were permitted to eat and drink freely on the day that blood samples were submitted, but were requested to avoid products containing caffeine, aspirin or nicotine.
In the cross-sectional study, TS patients exhibited significantly higher plasma KYN
concentrations than controls, although the magnitude of the change was much smaller than originally found. This may be due to differences in detection procedure and the seasonal fluctuation of some biochemical variables, notably cortisol. The generalised increase in neopterin in the TS subject group, suggests a difference in the activity of cytokine-inducible IDO as a likely source for this elevated KYN. Other kynurenine pathway metabolites, specifIcally TRP, 3-hydroxykynurenine (HKY), 3-hydroxyanthranilic acid (HAA) and
KYNA were unchanged. In view of recent speculation of the potential therapeutic effects of nicotine in TS, the lower KYN concentrations observed in TS smokers, compared with non-smoking TS patients, was another interesting finding.
Tic-like movements, such as head-shakes (HS), which occur in rodents both spontaneously and following diverse drug treatments, closely resemble tic behaviours in humans. The animal tic model was used to examine what effects nicotine may have on shaking behaviours and on selected TRP metabolites. Acute systemic administration of nicotine to mice, produced a dose-dependent reduction in HS frequency (induced by the 5-HT2A/2C agonist DOl), which appeared to be mediated via central nicotinic cholinergic receptors, since mecamylamine pretreatment abolished this effect. Conversely, twice daily
subcutaneous injections of nicotine for 7 days, led to an increase in spontaneous and DOI-induced HS. Chronic nicotine also caused a significant elevation m plasma and whole brain KYN concentrations, but plasma TRP, HKY, HAA and KYNA were unaltered. In addition, no change in brain 5-HT or 5-HIAA concentrations or 5-HT turnover, was found. Despite contrasting results from human and animal studIes, a role for nicotine in the mediation of tic-like movements is indicated.
The relevance of the kynurenine pathway to TS and the potential role played by nicotine in modifying tic-like behaviours is discussed.
|Date of Award||Feb 1999|
|Supervisor||S.L. Handley (Supervisor)|
- Tourette's Syndrome
- tic-like movements
Student thesis: Doctoral Thesis › Doctor of Philosophy